MAUDE Adverse Event Report: STRYKER TRAUMA KIEL ANKLE ARTHRODESIS NAIL, RIGHT T2 ANKLE Ø11X150MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL ANKLE ARTHRODESIS NAIL, RIGHT T2 ANKLE Ø11X150MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1819-1115S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 11/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a t2 ankle nail snapped inside a patient in an uncommon spot while she was just walking.The break resulted in a revision surgery and caused significant pain.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: only the distal fragment of the nail was returned.The nail had broken in the webs of the oblong drill hole at distal.The breakage surface showed evidences of a fatigue fracture like lines of rest and missing plastic deformation.With the help of a microscope a secondary fracture could be identified close to the breakage edge of the web.Scuffed off coating resp.Non scuffed off coating inside the drill holes for the locking screw identified not all drill holes had been occupied.Otherwise no deficiencies determined.Dimensional inspection indicates that the device is within the specifications.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.In the case presented a 66-year-old female patient, no other data available, had been treated with above implant on (b)(6) 2021 due to not named reasons.On (b)(6) 2022, 18 months post initial treatment, the implant was revised due to breakage.Medical records were and / or op-reports were not made available.With given information it could not be determined if the bone had healed, it could not be determined if the patient had been compliant.The question of weight bearing in general could not be cleared, either.The breakage pattern on the item returned showed a fatigue fracture indicated by lines of rest, missing plastic deformation and a secondary crack.The general appearance of the breakage surfaces lead to to the conclusion that implant had been highly loaded.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
ANKLE ARTHRODESIS NAIL, RIGHT T2 ANKLE Ø11X150MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15975510
Report Number0009610622-2022-00580
Device Sequence Number12502559
Product Code HSB
UDI-Device Identifier04546540673404
UDI-Public04546540673404
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K051590
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2025
Device Model Number1819-1115S
Device Catalogue Number18191115S
Device Lot NumberKOB74E1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/20/2022
Supplement Date Received by Manufacturer03/15/2023
Initial Report FDA Received Date12/14/2022
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexFemale